Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 73, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 3, 2006, 6:43 PM CDT for La Crosse County, Trempealeau County, Wisconsin. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2006, 6:43 PM CDT (23:43 UTC)
- Expired
- Jul 3, 2006, 7:30 PM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties La Crosse County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 29 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 6:48 PM CDT | HAIL 0.88 | 6 Ene Galesville, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 4:34 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1676 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 032344
SVRARX
WIC063-121-040030-
/O.NEW.KARX.SV.W.0073.060703T2343Z-060704T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
643 PM CDT MON JUL 3 2006
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LA CROSSE COUNTY IN WEST CENTRAL WISCONSIN...
SOUTHEASTERN TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN...
* UNTIL 730 PM CDT
* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR CAMP DECORAH...OR ABOUT 17 MILES NORTH OF LA
CROSSE...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
COUNCIL BAY AND CAMP DECORAH AROUND 645 PM...
CAMP EHAWEE AND STEVENSTOWN AROUND 650 PM...
SEVERSON COULEE AND MINDORO AROUND 655 PM...
MINDORO CUT AND BURR OAK AROUND 700 PM...
COUNTY ROADS D E AND E AROUND 705 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
LAT...LON 4407 9092 4391 9092 4403 9132 4416 9128
4416 9128 4415 9116 4408 9116 4407 9115
$$
SHEA5 follow-up statements
000
WWUS53 KARX 032351
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT MON JUL 3 2006
WIC063-121-040030-
/O.CON.KARX.SV.W.0073.000000T0000Z-060704T0030Z/
TREMPEALEAU WI-LA CROSSE WI-
649 PM CDT MON JUL 3 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN LA CROSSE AND SOUTHEASTERN TREMPEALEAU COUNTIES...
AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED IN FAR SOUTHEAST TREMPEALEAU COUNTY...
ABOUT 5 MILES EAST OF GALESVILLE AND APPROACHING THE CAMP EHAWEE
AREA IN FAR NORTHERN LA CROSSE COUNTY.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CAMP EHAWEE AND STEVENSTOWN AROUND 655 PM...
SEVERSON COULEE AND MINDORO AROUND 700 PM...
MINDORO CUT AND BURR OAK AROUND 705 PM...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM.
LAT...LON 4407 9092 4391 9092 4403 9132 4416 9128
4416 9128 4415 9116 4408 9116 4407 9115
$$
SHEA000
WWUS53 KARX 032356
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
654 PM CDT MON JUL 3 2006
WIC063-121-040030-
/O.CON.KARX.SV.W.0073.000000T0000Z-060704T0030Z/
TREMPEALEAU WI-LA CROSSE WI-
654 PM CDT MON JUL 3 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN LA CROSSE AND SOUTHEASTERN TREMPEALEAU COUNTIES...
AT 652 PM...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL ALONG THE TREMPEALEAU AND LA
CROSSE COUNTY LINE...ALONG THE BLACK RIVER WEST OF NORTH BEND
WISCONSIN. THIS STORM WAS LOCATED ABOUT 18 MILES NORTH OF LA
CROSSE...MOVING EAST AT 30 MPH.
IF YOU ARE BOATING ALONG THE BLACK RIVER...TAKE SHELTER NOW.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MINDORO CUT AND SEVERSON COULEE AROUND 700 PM.
LAT...LON 4407 9092 4391 9092 4403 9132 4416 9128
4416 9128 4415 9116 4408 9116 4407 9115
$$
SHEA000
WWUS53 KARX 040004
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
703 PM CDT MON JUL 3 2006
WIC063-121-040030-
/O.CON.KARX.SV.W.0073.000000T0000Z-060704T0030Z/
TREMPEALEAU WI-LA CROSSE WI-
703 PM CDT MON JUL 3 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN LA CROSSE AND SOUTHEASTERN TREMPEALEAU COUNTIES...
AT 700 PM...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING PENNY SIZE HAIL IN FAR NORTHERN LA CROSSE
COUNTY...JUST EAST OF CAMP EHAWEE AND NEAR BURR OAK. THIS IS ABOUT
20 MILES NORTHEAST OF LA CROSSE AND MOVING EAST AT 30 MPH.
THE STORM HAS WEAKENED SINCE THE WARNING WAS ISSUED SO THE HAIL SIZE
IS LIKELY LOWER NOW. HEAVY RAIN CAN ALSO BE EXPECTED ALONG WITH WIND
GUSTS TO 30 MPH.
ANYONE BOATING ALONG THE BLACK RIVER NEAR THE JACKSON COUNTY LINE
SHOULD BE ALERT FOR THREATENING WEATHER AND ALREADY SECURE.
LAT...LON 4407 9092 4391 9092 4403 9132 4416 9128
4416 9128 4415 9116 4408 9116 4407 9115
$$
SHEA000
WWUS53 KARX 040009
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
709 PM CDT MON JUL 3 2006
WIC121-040017-
/O.CAN.KARX.SV.W.0073.000000T0000Z-060704T0030Z/
TREMPEALEAU WI-
709 PM CDT MON JUL 3 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST TREMPEALEAU COUNTY
IS CANCELLED...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED
OUT OF THE COUNTY...SO THE WARNING IS CANCELLED EARLY.
LAT...LON 4407 9092 4391 9092 4403 9132 4406 9130
4406 9122 4408 9119 4408 9116 4407 9115
$$
WIC063-040030-
/O.CON.KARX.SV.W.0073.000000T0000Z-060704T0030Z/
LA CROSSE WI-
709 PM CDT MON JUL 3 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN LA CROSSE COUNTY...
AT 703 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR BURR OAK...OR
14 MILES NORTHWEST OF SPARTA...MOVING EAST AT 25 MPH.
THE STORM WILL LIKELY MOVE OUT OF FAR NORTHEAST LA CROSSE COUNTY
BEFORE THE WARNING EXPIRATION TIME.
LAT...LON 4407 9092 4391 9092 4403 9132 4406 9130
4406 9122 4408 9119 4408 9116 4407 9115
$$
SHEA000
WWUS53 KARX 040028
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
728 PM CDT MON JUL 3 2006
WIC063-040035-
/O.EXP.KARX.SV.W.0073.000000T0000Z-060704T0030Z/
LA CROSSE WI-
728 PM CDT MON JUL 3 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LA CROSSE COUNTY
EXPIRES AT 730 PM CDT...
AT 725 PM...A STRONG THUNDERSTORM REMAINS OVER NORTHEAST LA CROSSE
COUNTY...ABOUT 6 MILES NORTH OF BANGOR. THE STORM HAS WEAKENED SINCE
THE WARNING WAS ISSUED...BUT MAY STILL CONTAIN HAIL FROM TIME TO
TIME.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM SINCE
THUNDERSTORMS COULD DEVELOP IN THE AREA RATHER QUICKLY. THE SEVERE
WEATHER RISK WILL LOWER OVER THE NEXT HOUR OR SO.
LAT...LON 4407 9092 4391 9092 4403 9132 4406 9130
4406 9122 4408 9119 4408 9116 4407 9115
$$
SHEAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:17 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jul 3, 2:17 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 217 PM CDT MON JUL 3 2006 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT THE MAIN CONCERN FOR THIS PACKAGE WILL BE THE SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING. THE JULY 3RD 12Z NAM WAS ABOUT 3-5C TOO DRY WITH THE 850 MB DEW POINTS ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THIS MAY BE THE REASON WHY THE NAM HAS SLIGHTLY LESSER PRECIPITATION THAN THE GFS THIS AFTERNOON AND EVENING. THE NAM IS SLIGHTLY SLOWER THIS RUN THAN THE 00Z AND 06Z RUNS. MEANWHILE THE GFS HAS BEEN CONTINUED TO BE RATHER CONSISTENT DURING THE PAST 3 RUNS. AT 2 PM...A CANADIAN COLD FRONT EXTENDED FROM MARQUETTE MICHIGAN TO SIOUX FALLS SOUTH DAKOTA. CURRENTLY NO SHOWERS OR THUNDERSTORMS ARE DEVELOPING ALONG THIS FRONT. HOWEVER THERE ARE SOME SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS NORTH CENTRAL IOWA AND SOUTH CENTRAL MINNESOTA AND ACROSS SOUTHERN WISCONSIN. THIS ACTIVITY IS DEVELOPING ALONG THE OLD OUTFLOW BOUNDARY FROM THE CONVECTION ACROSS NORTHERN MINNESOTA AND NORTHERN WISCONSIN THIS MORNING. IT STILL LOOKS LIKE IT WILL BE A RATHER ACTIVE AFTERNOON AND EVENING ACROSS THE FORECAST AREA. THE LATEST WATER VAPOR IMAGERY IS CURRENTLY SHOWING SOME DECENT MID LEVEL DRYING ACROSS EASTERN NORTH DAKOTA...NORTHERN MINNESOTA...AND WESTERN UPPER MICHIGAN. THIS TAKING PLACE BEHIND A STRONG MID LEVEL SHORT WAVE TROUGH. IN ADDITION...THERE IS A WEAKER SHORT WAVE TROUGH MOVING EAST ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THIS SYSTEM WILL MOVE EAST ACROSS THE FORECAST AREA BETWEEN 4 PM AND 7 PM. THE WOOD LAKE MINNESOTA PROFILER SHOWS A 70 KNOT 200 MB JET. THIS JET IS FORECAST TO MOVE EAST ACROSS THE FORECAST AREA DURING THIS SAME TIME PERIOD. THE UPPER LEVEL DIVERGENCE ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF THIS JET WILL ENHANCE THE UPPER VERTICAL VELOCITIES ACROSS THE FORECAST AREA. THE EFFECTIVE 0-6 KM BULK SHEAR CURRENTLY RANGES FROM 45 TO 55 KNOTS. THIS WOULD BE SUPPORTIVE OF SOME SUPERCELL DEVELOPMENT. THE CLOUDS HAVE SOMEWHAT LIMITED THE CAPES ACROSS WISCONSIN. EVEN WITH BEING SAID...THE 100 MB MIXED LAYER CAPES ARE STILL IN THE 1000-2000 J/KG RANGE. MEANWHILE WHERE THE SUNSHINE HAS BEEN OUT LONGER ACROSS SOUTH CENTRAL MINNESOTA AND NORTH CENTRAL IOWA...CAPES HAVE CLIMBED INTO THE 2000 TO 3000 J/KG. THE CONVECTIVE INHIBITION IS ALMOST GONE ACROSS THE FORECAST AREA. AS A RESULT...I WOULD NOT BE TOO SURPRISED TO SEE A WATCH BOX ISSUED WITHIN THE NEXT HOUR. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. FROM LATE TONIGHT THROUGH TUESDAY NIGHT...A 1023 MB CANADIAN HIGH WILL BUILD SOUTHEAST ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. MEANWHILE A 500 MB TROUGH WILL BE DIGGING SOUTHWARD INTO THE UPPER MISSISSIPPI RIVER VALLEY AND GREAT LAKES. THIS WILL BRING COOLER AND DRIER AIR INTO THE REGION. THE COOLEST DAY WILL BE LIKELY TUESDAY WHEN 850 MB TEMPERATURES WILL RANGE FROM 10C TO 12C. DUE TO THIS COLDER AIR ALOFT...I LOWERED THE HIGH TEMPERATURES BY 3 TO 5F. THIS MAY NOT BE COOL ENOUGH YET...BUT AT LEAST IT IS A START IN THE RIGHT DIRECTION. ON WEDNESDAY...850 MB TEMPERATURES WILL LIKELY MODERATE BY ABOUT 2C. THIS WILL RESULT IN TEMPERATURES ABOUT 3F WARMER THAN TUESDAY/S HIGH TEMPERATURES. THE LOW TEMPERATURE FORECAST WILL BE RATHER TRICKY ON TUESDAY NIGHT. EVEN THOUGH WE HAVE A VERY DRY AIR MASS IN PLACE...THE COMBINATION OF PLANT EVAPOTRANSPIRATION AND SHORT NIGHTS MAY KEEP US FROM APPROACHING THE DEW POINTS. ON WEDNESDAY...A 500 MB SHORT WAVE TROUGH WILL MOVE SOUTH THROUGH THE GREAT LAKES. THE NAM ACTUALLY GENERATES SOME PRECIPITATION ACROSS NORTHERN WISCONSIN. MEANWHILE THE GFS KEEPS THIS REGION DRY. CONSIDERING THE LIMITED AMOUNT OF LOW LEVEL MOISTURE...I HAVE KEPT OUR DRY FORECAST GOING. .LONG TERM...THURSDAY THROUGH MONDAY THE MEDIUM RANGE MODELS CONTINUE TO SHOW THAT A 500 MB RIDGE WILL BUILD ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON THURSDAY...AND THEN GRADUALLY FLATTEN OUT SOME AS WE APPROACH SUNDAY INTO MONDAY AS A SERIES OF SHORT WAVES TROUGHS MOVE AROUND THE PERIPHERY OF THIS RIDGE. AS THIS OCCURS...THE ECMWF...GFS...AND GEM MODELS ARE IN VERY GOOD AGREEMENT THAT A COLD FRONT WILL MOVE SLOWLY EAST THROUGH THE REGION FROM SUNDAY NIGHT THROUGH MONDAY. SINCE THE MODELS HAVE BEEN HINTING AT THIS SCENARIO FOR THE LAST TWO DAYS... I HAVE ADDED A CHANCE OF SHOWERS AND THUNDERSTORMS TO THIS TIME PERIOD. FROM THURSDAY THROUGH SATURDAY...850 MB TEMPERATURES WILL GRADUALLY WARM FROM AROUND 14C TO 18C. AS A RESULT...I HAVE KEPT THE GRADUAL INCREASE OF HIGH TEMPERATURES THROUGH THIS TIME PERIOD. ONE THING WHICH WILL HAVE TO BE WATCHED IS THE DRY SOILS. THIS MAY RESULT IN HIGH TEMPERATURES BEING WARMER THAN MOS. THIS WILL BE ESPECIALLY THE CASE IN THE SANDY RIVER VALLEYS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && BOYNE
Hazardous weather outlook, Jul 3, 4:57 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 457 PM CDT MON JUL 3 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-041000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 457 PM CDT MON JUL 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A COLD FRONT BETWEEN 5 PM AND 10 PM...SPREADING FROM SOUTHEAST MINNESOTA INTO SOUTHWEST WISCONSIN AND NORTHEAST IOWA. SOME OF THE STORMS WILL BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THERE IS A SMALLER THREAT OF ISOLATED TORNADOES... ESPECIALLY EAST OF THE MISSISSIPPI RIVER INTO CENTRAL WISCONSIN. THE SEVERE WEATHER THREAT WILL BE FIRST CONFINED TO A CORRIDOR FROM AUSTIN TO WINONA TO BLACK RIVER FALLS FROM 5 PM TO 7 PM...WITH THESE STORMS SPREADING INTO A DECORAH...LA CROSSE...TO SPARTA CORRIDOR BETWEEN 6 AND 9 PM...AND THEN A OELWEIN TO RICHLAND CENTER CORRIDOR FROM 7 PM THROUGH 10 PM. THE SEVERE WEATHER THREAT SHOULD DIMINISH BY 10 OR 11 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION APPEARS LIKELY ACROSS THE AREA THIS EVENING. SPOTTER GROUPS SHOULD BE READY TO BE ACTIVATED VERY QUICKLY AS STORMS DEVELOP THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BINAU
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.